Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 324, NWS Nashville, TN

August 2, 2012Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 2, 2012, 5:34 PM CDT for Lawrence County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 5:34 PM CDT (22:34 UTC)
Expired
Aug 2, 2012, 6:15 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS54 KOHX 022234
SVROHX
TNC099-022315-
/O.NEW.KOHX.SV.W.0324.120802T2234Z-120802T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 531 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LAWRENCEBURG...MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LORETTO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
BUILDING LOCATION NOW.

&&

LAT...LON 3503 8759 3531 8750 3520 8722 3500 8724
TIME...MOT...LOC 2234Z 301DEG 24KT 3518 8739

$$

FORECASTER:07
2 follow-up statements
516 
WWUS54 KOHX 022246
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CDT THU AUG 2 2012

TNC099-022315-
/O.CON.KOHX.SV.W.0324.000000T0000Z-120802T2315Z/
LAWRENCE TN-
546 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LAWRENCE COUNTY UNTIL 615 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF LAWRENCEBURG...
MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN LAWRENCE COUNTY.

LAT...LON 3503 8759 3526 8752 3527 8751 3521 8726
      3500 8724
TIME...MOT...LOC 2245Z 301DEG 24KT 3514 8731

$$

07
499 
WWUS54 KOHX 022305
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT THU AUG 2 2012

TNC099-022315-
/O.CON.KOHX.SV.W.0324.000000T0000Z-120802T2315Z/
LAWRENCE TN-
605 PM CDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LAWRENCE COUNTY UNTIL 615 PM CDT...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR LORETTO...OR 9 MILES SOUTHWEST
OF LAWRENCEBURG...MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  LORETTO.

LAT...LON 3507 8754 3518 8754 3521 8753 3522 8753
      3520 8736 3517 8729 3503 8729
TIME...MOT...LOC 2306Z 342DEG 9KT 3515 8744

$$
07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:51 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 2, 3:51 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
351 PM CDT THU AUG 2 2012

.DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...IMPACTS OF POTENTIAL MCS TONIGHT AND ON FRI...
POTENTIAL FOR SHWRS/TSTMS THRU MID WEEK NEXT WEEK...TEMPS.

AS FOR TONIGHT...WILL BE WAITING CLOSE TO PRESS TIME PER REGIONAL
RADAR TRENDS FOR FINAL DECISION...BUT EXPECT MVV ACROSS NRN MO
PRESENTLY...ALONG WITH DEVELOPING EMBEDDED SHORTWAVE IN
PREDOMINATELY NWLY FLOW ALOFT...TO RESULTING IN EVENTUAL AN MCS
DEVELOPMENT EITHER LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS
CNTRL AND SERN MO...EVENTUALLY MOVING SEWD INTO AT LEAST WRN
PORTIONS OF THE MID STATE DURING THE LATE EVENING HRS. MAY NEED TO
BREAK OUT A LATE AFTERNOON GROUPING IN THE ZONE FORECAST PRODUCT
TO EMPHASIZE ACTUAL TIMING IMPACTS. WILL CONTINUE TO GO WITH
REASONING CLOSE TO MORNING FORECAST PACKAGE WITH MOST LOCATIONS W
OF THE PLATEAU HAVING A CHANCE...TO EVEN LIKELY...SHWRS/TSTMS
TOWARD DAYBREAK. WILL GO CLOSE TO CONSENSUS MODEL GUIDANCE ON
LOWS...MAINLY IN THE MID 70S...BUT...WITH CLOUD COVERAGE POSSIBLY
NOT AS PRONOUNCED ACROSS THE PLATEAU AND ONLY A SLIGHT CHANCE OF
SHWRS/TSTMS PLATEAU LATE...WILL GO A COUPLE OF DEGREES COOLER THAN
CONSENSUS GUIDANCE WITH LOWS MAINLY IN THE MID 60S.

AS FOR FRI...WILL CONTINUE CLOSE TO PREVIOUS MORNING FORECAST
REASONING CONCERNING FRI ALSO...WITH SHWRS/TSTMS LIKELY AREA WIDE
DURING AT LEAST THE MORNING HRS. WITH SOME TIMING UNCERTAINTIES
STILL IN PLAY THOUGH TO ACTUAL MOVEMENT AND EVENTUAL DISSIPATION
ACROSS THE MID STATE...ALONG WITH THE CONTINUED PRESENCE OF A WEAK
SFC BOUNDARY...EXPECT SOME CLRING POSSIBLY LATE...BUT WILL GO WITH
HIGH CHANCE POPS FOR LOCATIONS GENERALLY W OF THE PLATEAU. WILL GO
WITH A MODEL COMPROMISE ON HIGHS FOR FRI...WITH MOST LOCATIONS W OF
THE PLATEAU IN THE UPPER 80S...MID 80S PLATEAU.

AS FOR FRI NIGHT...EXPECT AN UNSETTLED WX PATTERN THRU FRI NIGHT WITH
A CHANCE OF SHWRS/TSTMS THRU THE NIGHT...WITH LOWS MAINLY IN THE LOWER
70S...UPPER 60S TO 70 PLATEAU AS UPPER LEVEL FLOW BECOMES MORE ZONAL
ORIENTATED IN NATURE...AND NOT MUCH POTENTIAL FOR OVERALL AIRMASS
MOISTURE TO SIGNIFICANTLY DRY OUT AFTER AFTERNOON MCS INFLUENCES
HAVE WEAKENED.

AS FOR SAT...AS MENTIONED ALSO IN THIS MORNINGS DISCUSSION...AND
MODELS CONSENSUS CONTINUING TO EMPHASIZE...ANOTHER SHORT WAVE IS
EXPECTED TO SCOOT EASTWARD IN THE UPPER LEVEL FLOW...ACROSS
KENTUCKY...ON SAT. HOWEVER...THIS DISTURBANCE CONTINUES TO LOOKS
TO BE A LITTLE WEAKER AND...PERHAPS...A LITTLE FURTHER N THAN THE
UPPER LEVEL FLOW PATTERN ACROSS THE MID STATE FRI NIGHT. HOWEVER...
TSTMS TO OUR N SHOULD BE CLOSE ENOUGH TO SWING SOME OUTFLOW
BOUNDARIES SWD INTO OUR OUR NRN COUNTIES. IN ADDITION...AND IT
CONTINUES TO LOOK SO...ATM ACROSS THE MID STATE WILL REMAIN
CHOCKED FULL OF MOISTURE...SUPPORTIVE OF AT LEAST SCT TSTMS DURING
THE DAY ON SAT PER DIURNAL HEATING INFLUENCES KICKING IN...AND
WILL CONTINUE WITH HIGH CHANCE POPS AREA-WIDE. WILL GO WITH HIGHS
CLOSE TO CONSENSUS GUIDANCE VALUES AROUND 90...MID 80S PLATEAU.

AS FOR SAT NIGHT...THE POTENTIAL FOR AN UPPER LEVEL EMBEDDED SHORTWAVE
PASSAGE AROUND THE BASE OF A DEVELOPING UPPER LEVEL TROUGH ACROSS AT
LEAST NRN PORTIONS OF THE MID STATE MAY BE POSSIBLE SAT NIGHT...AND
THUS WILL CONTINUE WITH A CHANCE OF SHWRS/TSTMS THRU THE NIGHT TIME
HRS. LOWS WILL MAINLY BE IN THE LOW TO MID 70S...AROUND 70 TO UPPER
60S PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...A CONTINUANCE OF THE
OVERALL UNSETTLED WX PATTERN ON SUN AND MON...WITH A POTENTIAL DRYING
TREND TOWARD THE MID PORTION OF NEXT WEEK IS THE GENERAL TREND FOR
THE REMAINDER OF THE FORECAST PERIOD. OVERALL...IT LOOKS LIKE THE MID
STATE WILL EITHER BE POSITIONED BETWEEN A SUMMERTIME COLD FRONT TO
OUR N...AND A WARM MOIST AIRMASS TO OUR S...IF YOU LEAN MORE
TOWARD THE EURO SOLUTION...OR THIS FRONT WILL PASS THRU THE MID STATE
FROM OUR N SOMETIME LATE SUN NIGHT OR MON...AND THE AREA WILL BEGIN
TO EXPERIENCE A DRYING AND WARMING TREND...IF YOU LEAN MORE TOWARD
THE GFS SOLUTION. WITH SOME OVERALL UNCERTAINTY IN MIND...ESPECIALLY
WHEN YOU FIGURE IN THE POSSIBILITY OF A POTENTIAL SHORTWAVE PASSAGE
ACROSS THE NRN PORTIONS OF THE MID STATE ON SUN AIDING TO ADDITIONAL
POTENTIAL FOR TSTM DEVELOPMENT...BELIEVE AT THIS TIME...THAT OVERALL...
PREVIOUS FORECAST REASONING IS STILL VERY SOUND...AND OTHER THAN A
TWEEK HERE AND THERE...WILL CONTINUE TO LEAN TOWARD IT ACCORDINGLY...
I.E. MORE TOWARD THE GFS SOLUTION. THUS...WILL CONTINUE WITH THE
MENTIONING OF LIKELY SHWRS/TSTMS DURING THE DAYLIGHT HOURS ON SUN...
WITH A DRYING TREND BEGINNING TO ESTABLISH ITSELF BY MID WEEK. THIS
WILL RESULT IN TEMPS NEAR OR SLIGHTLY ABOVE SEASONABLE NORMS...WITH
HIGHS IN THE UPPER 80S TO LOWER 90S...MID 80S PLATEAU...AND LOWS
AROUND 70...MID 60S PLATEAU.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  89  73  91 /  40  60  40  50
CLARKSVILLE    74  88  72  89 /  60  60  30  50
CROSSVILLE     67  84  69  85 /  20  60  50  50
COLUMBIA       75  90  73  91 /  40  60  40  50
LAWRENCEBURG   74  90  72  90 /  40  60  40  50
WAVERLY        74  89  73  89 /  60  60  30  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 2, 5:58 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
558 AM CDT THU AUG 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
558 AM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 2, 2:26 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CDT THU AUG 2 2012

TNZ058-060-094-022030-
LAWRENCE-LEWIS-MAURY-
226 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LEWIS AND MAURY
COUNTIES...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF HOHENWALD...MOVING EAST AT 10
MPH. ANOTHER STRONG STORM WAS LOCATED ABOUT 15 MILES NORTHWEST OF
LAWRENCEBURG.

PEOPLE IN EASTERN LEWIS...NORTHERN LAWRENCE AND SOUTHWESTERN MAURY
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3561 8720 3535 8727 3535 8748 3560 8745

13
Local storm report, Aug 2, 5:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 E ELKTON              35.06N 86.88W
08/02/2012                   GILES              TN   PUBLIC

            FALLEN TREE BLOCKING BAUGH ROAD JUST EAST OF ELKTON.

&&

11
Special weather statement, Aug 2, 5:31 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
531 PM CDT THU AUG 2 2012

TNZ094-095-022330-
GILES-LAWRENCE-
531 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR GILES AND LAWRENCE COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR LAWRENCEBURG...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN GILES AND SOUTHERN LAWRENCE COUNTIES...INCLUDING THE CITY
OF LAWRENCEBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3500 8721 3503 8747 3513 8758 3533 8752
      3525 8682 3499 8683

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:06 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson39 min
Aug 1, 7:18 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys42 min
Aug 1, 8:13 PM CDTSpecial Weather StatementOHXCoffee, Grundy62 min
Aug 1, 8:26 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy34 min
Aug 1, 8:46 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren44 min
Aug 2, 2:26 PM CDTSpecial Weather StatementOHXLewis64 min
Aug 2, 4:53 PM CDTSevere Thunderstorm WarningOHXGiles37 min
Aug 2, 5:31 PM CDTSpecial Weather StatementOHXGiles, Lawrence59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.